The patient presented in this case was an 83-year-old female who was referred to our department for a detailed examination and treatment of a diabetic foot. She had history of treatment with continuous oral steroid therapy (8 mg/day) for polymyalgia rheumatica (PMR), insulin therapy (NovoRapid 30 Mix: 8 units in the morning and 2 units in the evening), and oral treatment with acarbose (100 mg, 3T) for diabetes. Although she did not complain of abdominal fullness or pain, a routine abdominal X-ray revealed free air below the diaphragm and noticeable gaseous distention in the ascending and transverse colon. Abdominal CT demonstrated dilatation, mesenteric edema, and diffuse pneumatosis intestinalis throughout the ascending and transverse colon. A diagnosis of pneumatosis cystoides intestinalis (PCI) was made based on these findings. As the α-glucosidase inhibitor (α-GI) was suspected to be the cause of the PCI, we administered conservative treatment, discontinuing acarbose with fasting and fluid supplementation. The patient progressed well, and 3 weeks later, an abdominal X-ray and CT scan confirmed the disappearance of the pneumocystis lesions in the colon. With the recent rise in the number of elderly individuals and increased awareness of PMR, the number of reported patients with PMR receiving steroid therapy in Japan has increased. Therefore, the incidence of PMR among elderly patients with diabetes mellitus receiving α-GI and steroid therapy is anticipated to increase in the future. Hence, PCI should be carefully assessed as a possible complication and the gastrointestinal tract should be investigated in such patients.
All Science Journal Classification (ASJC) codes
- Internal Medicine
- Endocrinology, Diabetes and Metabolism